Colorado, 2005

Winter Storm in Colorado, March 30 to 31, 2005

March 30 to 31, 2005 · NWS PUB · 14 events in 14 counties and zones

causing some downed power lines as well as numerous isolated power outages. and in northern Las Animas County.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

March of 2005 went out like a lion over many sections of southern Colorado as an intense storm system produced heavy wet snow and high winds over the region...causing some downed power lines as well as numerous isolated power outages. The greatest snow amounts occurred from southern Bent and Otero Counties west to the Walsenburg area and Huerfano County...and in northern Las Animas County. The higher snow totals with this storm system ranged from 8 to 20 inches. Following are selected reported snow amounts. 5 to 10 inches 20 miles northwest of Springfield in Baca county...in the vicinity of Westcliffe...Woodland Park...Colorado City...Black Forest...Beulah...14 miles south-southeast of Walsenburg and 5 miles north-northwest of Chipita Park. 12 to 14 inches of snow was noted at Rosita...Florissant...Kim...Rye and 17 miles southeast of La Junta in Bent County...16 inches in Cuchara...17 inches 37 miles northeast of Trinidad...19 to 20 inches in Walsenburg...Divide...the area 17 miles east of Westcliffe and 11 miles south-southeast of Rosita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 30, 3:03 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 30, 3:03 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MST WED MAR 30 2005

.SHORT TERM...
(TONIGHT AND THURSDAY)

MAIN CONCERNS ARE POPS AND SNOW AMOUNTS. HAVE HAD TO SPEND A LOT OF
TIME ANALYZING MODEL DATA AND MAKING SIGNIFICANT FORECAST CHANGES SO
WILL NOT GO REAL IN DEPTH IN THIS DISCUSSION. SIGNFICANT MODEL
DIFFERENCES ARE CREATING A DIFFICULT FORECAST SITUATION.  UPR TROF IS
CURRENTLY BRINING SHOWERS AND THUNDERSTORMS TO MANY AREAS...HAVE EVEN
HAD SOME REPORTS OF SMALL HAIL IN HUERFANO COUNTY.  TONIGHT AN UPR
LOW IS FORECAST BY THE ETA AND GFS TO CLOSE OFF NR THE OK/EXTREME
NERN NM BORDER.  THE LOW THEN TRACKS SE THRU THE DAY.  THE 18Z MODEL
RUNS SHOW 50-60KT NE WINDS AT 700MB WHICH WAS NOT THE CASE ON THE 12Z
MODEL RUN. ALSO THIS UPR LOW CLOSES OFF SOONER AND FARTHER WEST ON
THE 18Z RUN. THE 12Z AND 18Z MODELS ARE MUCH DIFFERENT THAN LAST
NIGHTS MODEL RUNS WHICH HAD AN OPEN WAVE AND MORE PROGRESSIVE SYSTEM.
 SO...ALL THIS MEANS THAT THERE WILL BE SIGNIFICANT CHANGES TO THE
FORECAST. WL INCREASE POPS MOST AREAS. PCPN AMOUNTS NOW LOOK MUCH
HEALTHIER AS WELL FOR THE ERN MTS AND SE PLAINS. SO MUCH SO THAT
HIGHLIGHTS ARE GOING TO BE NEEDED.  THIS EVENING A FRONT MOVES INTO
THE SE PLAINS BRINGING FAIRLY STRONG NORTHERLY FLOW AND WITH GOOD
MSTR...IT LOOKS AS THOUGH AN ADVISORY IS WARRANTED FOR NRN EL PASO
COUNTY AND TELLER COUNTY/PIKES PEAK BEGINNING THIS EVENING AND
CONTINUING INTO THU AFTERNOON. SIGNIFICANT PCPN IS ALSO LOOKING LIKE
A SURE THING FOR THE FAR SE PLAINS AS WELL...TONIGHT PCPN OUT THERE
SHOULD TURN TO SNOW AS SOUNDINGS SHOW TEMPS DROPPING BELOW 0C...AND
THEN SNOW SHOULD CONTINUE IN THE MORNING...BUT THE AFTERNOON SHOULD
SEE TEMPS WARMING ENOUGH TO CHANGE TO RAIN.  WILL GO WITH AN ADVISORY
FOR THE FAR SE PLAINS FROM 07Z-21Z THU.  THE SE MTS...HUERFANO AND
WRN LAS ANIMAS COUNTY MAY SEE SIGNIFICANT ACCUMULATIONS IF THE LATEST
MODEL DATA IS ACCURATE WITH THE VERY STRONG NE FLOW...BUT SINCE THIS
IS DIFFERENT THAN THE 12Z RUN...WILL GO WITH A WATCH AND LET THE NEXT
SHIFT LOOK OVR THE NEWER MODEL DATA.

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

UPPER LOW WILL MOVE EAST OF THE AREA THURS NIGHT. HAVE HUNG ON TO
SOME LOW GRADE POPS FOR SOUTHEAST-MOST PORTIONS OF THE FCST AREA
EARLY IN THE EVENING.  UPPER RIDGE MOVES IN ALOFT FOR FRI/FRI
NIGHT...WITH H7 TEMPS WARMING BACK UP TO BETWEEN -1 AND +1C.  THIS
SHOULD YIELD TEMPS ON THE PLAINS BACK INTO THE UPPER 50S AND LOWER
60S.  HAVE ATTEMPTED TO COOL OF MAX TEMPS A FEW DEGREES BELOW
GUIDANCE OVER AREAS WITH NEW SNOW COVER...BUT MUCH WILL DEPEND ON HOW
SYSTEM IN THE SHORT TERM EVOLVES.

UPPER FLOW TRANSITIONS TO WEST TO SOUTHWESTERLY FOR SATURDAY AND
SUNDAY...WITH WELL DEVELOPED LEE TROF.  H7 TEMPS WARM TO +4 TO +6 C
BY SUNDAY...WHICH SHOULD YIELD TEMPS IN BACK INTO THE 70S ACROSS
THE SOUTHEAST PLAINS FOR THE WEEKEND...WITH MOUNTAIN READINGS IN THE
50S AND 60S.

MON/TUES...NEXT UPPER TROF MOVES INTO THE GREAT BASIN/WRN CO ON
MONDAY BRINGING ANOTHER INCREASE IN PRECIPITATION TO THE MOUNTAIN
AREAS ALONG AND WEST OF THE CONTDVD.  LOTS OF UNCERTAINTIES WITH
THE TRACK AND STRENGTH OF THIS TROF AS LONG RANGE MODELS TRY TO
RESOLVE STRENGTH OF UPPER JET ENERGY ON BACK SIDE OF SYSTEM...WHICH
DIGS THE SYSTEM TO THE SOUTHEAST...POSSIBLY CUTTING IT OFF
SOMEWHERE IN THE VCNTY OF SOUTHEAST CO OR THE TX PANHANDLE BY 12Z
TUES. ECMWF DEPICTS A SIMILAR SCENARIO...THOUGH PERHAPS A BIT SLOWER
TO SHIFT THE TROF EASTWARD AS COMPARED TO THE 12Z GFS AND 06Z DGEX
RUNS.  ALL IN ALL...LOOKS LIKE ENOUGH MODEL CONSENSUS TO ADD SOME LOW
GRADE POPS TO SOUTHEAST COLORADO MONDAY NIGHT AND TUESDAY AS A GUSTY
COLD FRONT MOVES SOUTHWARD ACROSS THE SOUTHEAST PLAINS. ALSO COOLED
OFF MAX TEMPS FOR TUES.

UPPER RIDGE SHIFTS BACK IN FOR WEDNESDAY BRINGING A RETURN OF DRY
AND WARMER WX. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT THURSDAY TO 2 PM THURSDAY
FOR COZ093-COZ094-COZ095-COZ096-COZ097-COZ098-COZ099.

WINTER WEATHER ADVISORY FROM 6 PM WEDNESDAY TO 2 PM THURSDAY FOR
COZ081-COZ082-COZ084.

WINTER STORM WATCH FROM MIDNIGHT THURSDAY TO 2 PM THURSDAY FOR
COZ072-COZ073-COZ074-COZ075-COZ079-COZ080-COZ087-COZ088.

&&

28/31
Hazardous weather outlook, Mar 30, 6:00 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
600 AM MST WED MAR 30 2005

COZ058>089-093>099-311400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
600 AM MST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SNOW SHOWERS CAN BE EXPECTED ACROSS THE CENTRAL
AND SOUTHWEST MOUNTAINS TODAY...AS ANOTHER UPPER LEVEL WEATHER SYSTEM
MOVES ACROSS THE STATE. SNOW ACCUMULATIONS OF 2 TO 4 INCHES CAN BE
EXPECTED ACROSS THE CENTRAL AND SOUTHWEST MOUNTAINS...WITH LOCALLY
HIGHER AMOUNTS AND A FEW LIGHTNING STRIKES POSSIBLE...UNDER THE
STRONGEST SHOWERS. SCATTERED SHOWERS...ALONG WITH A FEW POSSIBLE
THUNDERSTORMS...WILL DEVELOP ACROSS THE HIGH MOUNTAIN VALLEYS AND
EASTERN MOUNTAINS LATE THIS MORNING...SPREADING ACROSS THE I-25
CORRIDOR AND EASTERN PLAINS THIS AFTERNOON. SNOW ACCUMULATIONS OF 1
TO 3 INCHES WILL BE POSSIBLE ACROSS THE HIGHER MOUNTAIN VALLEYS...THE
EASTERN MOUNTAINS AND ADJACENT FOOTHILLS. SNOW MAY MIX DOWN ACROSS
THE I-25 CORRIDOR LATE THIS AFTERNOON AS WELL...THOUGH ANY
ACCUMULATIONS ARE EXPECTED TO BE LIGHT AND ON GRASSY AREAS.

THE CHANCE FOR ACCUMULATING SNOWS WILL CONTINUE ACROSS THE CENTRAL
MOUNTAINS OVERNIGHT...WITH ANOTHER 1 TO 3 INCHES OF SNOW POSSIBLE.
THE CHANCE OF SNOW AND RAIN SHOWERS WILL ALSO CONTINUE...MAINLY
THROUGH THE EVENING HOURS...ACROSS THE REST OF SOUTH CENTRAL AND
SOUTHEAST COLORADO...WITH 1 TO 3 INCHES OF SNOW POSSIBLE ACROSS THE
SOUTHWEST AND EASTERN MOUNTAINS...AND ALONG THE PALMER DIVIDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE THE POTENTIAL FOR ACCUMULATING SNOW ACROSS EXTREME
SOUTHEAST COLORADO THURSDAY MORNING. THERE WILL BE ANOTHER
POSSIBILITY FOR ACCUMULATING SNOW IN THE MOUNTAINS MONDAY AND
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT ACROSS MOST OF THE MOUNTAINS.

MW/METZE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 30, 5:00 PM MST to March 31, 5:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
March 30, 5:00 PM MST to March 31, 5:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
March 30, 5:00 PM MST to March 31, 5:00 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
March 30, 5:00 PM MST to March 31, 5:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
March 30, 5:00 PM MST to March 31, 5:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Winter Storm, Pikes Peak Above 11000 Ft

When
March 30, 5:00 PM MST to March 31, 5:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
March 30, 5:00 PM MST to March 31, 5:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 30, 5:00 PM MST to March 31, 5:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 30, 5:00 PM MST to March 31, 5:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
March 30, 5:00 PM MST to March 31, 5:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, La Junta Vicinity / Otero County

When
March 30, 5:00 PM MST to March 31, 5:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

Winter Storm, Eastern Las Animas County

When
March 30, 10:00 PM MST to March 31, 8:00 PM MST
Where
Eastern Las Animas County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Winter Storm, Bent County

When
March 30, 10:00 PM MST to March 31, 8:00 PM MST
Where
Bent County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

Winter Storm, Springfield Vicinity / Baca County

When
March 30, 10:00 PM MST to March 31, 8:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439828, 5439829, 5440390, 5440391, 5440392, 5440393, 5440394, 5440395, 5440396, 5440400, 5440401, 5440397, 5440398, 5440399.